New York, 2004

Hail and Damaging Winds in New York, May 24, 2004

May 24, 2004 · NWS BGM · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 24, 1:07 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 24, 1:07 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT MON MAY 24 2004

.DISCUSSION...
SHORTWAVE DIP IN THE JET STREAM OVER MI MOVING EASTWARD ATTM.
ATTENDANT SFC LOW SLOWLY PROGRESSING ACROSS LAKE ONTARIO. FLOW IS
STRONGER ALOFT ON THE EAST SIDE OF THE SHORTWAVE SUGGESTING THIS
FEATURE WILL WEAKEN OVER THE NEXT 12-24 HOURS. CONUS RADAR SUMMARY
DEPICTS DEVELOPING SEVERE SCENARIO OVER CENTRAL PLAINS BUT MAINLY
QUIET ELSEWHERE.

SFC DEWPOINTS IN 60S IN PLACE OVER CWA THIS AFTERNOON HOWEVER THE
DEPTH OF THE MOIST LAYER IS SHRINKING. PBZ AND ILN SOUNDINGS SHOW
VERY LARGE DRY INTRUSIONS THIS MORNING WITH SHALLOW MOIST LAYERS.
THE LAST HOUR DEW POINT VALUES DIPPED AT DANSVILLE AND PENN YAN TO
OUR WEST. THIS SUGGESTS THE DEEP DRY INTRUSION IS NEARING US AND
WINDS ALOFT ARE MIXING SOME OF IT DOWNWARD. THIS MAY TEND TO LIMIT
SEVERE POTENTIAL TO MORE ISOLATED CELLS. THE SAME MECHANISMS SHOULD
ALSO BE CREATING A CAP ALOFT MEANING IT WILL TAKE GREATER FORCING TO
LIFT CONVECTION TO SEVERE LIMITS.

VAD WINDS SHOW MAINLY UNIDIRECTION SOUTHWESTERLY FLOW WITH GOOD
SPEED SHEAR. AS SFC LOW SLIDES EASTWARD THERE IS POTENTIAL FOR WINDS
TO BACK SOMEWHAT IN THE WARM SECTOR. THIS POTENTIAL IS ALSO
SUGGESTED BY THE MSAS ANALYZED PRESSURE FALLS. THEREFORE DIRECTIONAL
SHEAR MAY BE A BIT LARGER THAN ANTICIPATED.

CONSIDERING LACK OF ACTIVITY ALONG SHORT WAVE THIS
AFTERNOON...CANNOT SEE MUCH OVERNIGHT AS ATMOSPHERE STABILIZES. WILL
PLAY CHANCE POP EARLY OVER NORTHERN FA NEAR EXITING SHORT WAVE AND
DRY ELSEWHERE.

EARLY TUESDAY RESIDUAL MOISTURE REMAINS OVER NORTHERN AND EASTERN NY
STATE. HOWEVER DRY AIR IN PLACE OVER OHIO VALLEY IS PROGGED TO TRACK
INTO PA AND SOUTHERN NY BY EARLY AFTERNOON. THIS SHOULD LEAD TO
AFTERNOON CLEARING. UPSTREAM TEMPS ARE IN THE 72-76F RANGE WHICH
CORRESPONDS NICELY WITH MAV/FWC GUIDANCE. ETA TEMPS IN UPPER 60S
SEEM VERY PESSIMISTIC.

NEXT SHORTWAVE SWINGS OUT OF CENTRAL PLAINS OVERNIGHT TUESDAY. WILL
CONTINUE TO RUN POPS BELOW GUIDANCE BASED ON LACK OF OBSERVED CONUS
ACTIVITY COMPARED TO MODEL PROGS.

BACK TO THE GRIDS AND THE RADAR. ZONES IN ABOUT AN HOUR.

EXTENDED (WED NITE - MON)...
DUE TO THE ACTIVE WX COULD NOT SPEND ALOT OF TIME ON THE XTNDD. BEST
CHCS FOR PCPN APPEAR TO BE ON WED NGT DUE TO LINGERING ACTIVITY FROM
DEPARTING S/WV AGAIN ON FRIDAY AS NXT SYSTEM MOVS THRU AND THEN
SUNDAY INTO MONDAY AS WMFNT SETS UP TO OUR SOUTH. TEMPS NEAR
SEASONABLE.

&&

.AVIATION...
POTNL FOR SOME STRONG TSTMS WITH GUSTY WINDS THIS AFTN. OTRW MAIN
FEATURE OF INTEREST WILL BE LOW CLDS SURGING SEWD BEHIND THE CDFNT.
FOLLOWED THE ETA WHICH APPEARS TO HAVE A GOOD HANDLE ON THIS LOW LVL
MSTR. BROUGHT IFR CIGS INTO SYR/UCA AREAS ARND 04-06Z, SPREADING
SEWD INTO THE SRN TIER AND NE PA IN THE 07-10Z TIME FRAME. LIFR CIGS
PSBL TWDS DAYBREAK AT ITH/BGM. PROFILES SUGGEST THAT LOW CLDS WILL
HANG TUFF THROUGH THE MRNG HRS, WITH SOME IMPVMNT PSBL SRN TIER AND
NE PA TWDS NOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FFA UNTIL 8 PM FOR ALL COUNTIES EXCEPT SULLIVAN NY
     SVR TSTM WATCH UNTIL 5 PM
     FOR NYZ009-015>018-022>025-036-037-044>046-055-056
     SVR TSTM WATCH UNTIL 4 PM
     FOR NYZ057-062

PA...SVR TSTM WATCH UNTIL 5 PM
     FOR PAZ038-039
     SVR TSTM WATCH UNTIL 4 PM
     FOR PAZ040-043-044-047-048-072

PUBLIC...PADAVONA
EXTENDED/AVIATION...BRADY
Hazardous weather outlook, May 24, 3:41 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT MON MAY 24 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
441 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE
THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS.  THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS
ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY
THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH
FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE
THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND
LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO
EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR
REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, May 24, 1:19 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             LIVINGSTON MANOR        41.90N 74.83W
05/24/2004  0.75 INCH        SULLIVAN           NY   AMATEUR RADIO

1140 AM     HAIL             LIVINGSTON MANOR        41.90N 74.83W
05/24/2004  0.75 INCH        SULLIVAN           NY   TRAINED SPOTTER

0935 AM     HAIL             OWEGO                   42.10N 76.26W
05/24/2004  0.75 INCH        TIOGA              NY   TRAINED SPOTTER

0900 AM     HAIL             ERIN                    42.18N 76.67W
05/24/2004  0.75 INCH        CHEMUNG            NY   DEPT OF HIGHWAYS

0600 AM     FLASH FLOOD      WESTERNVILLE            43.32N 75.38W
05/24/2004                   ONEIDA             NY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED. POWER OUTAGES.

&&

XXX
Special weather statement, May 24, 1:49 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT MON MAY 24 2004

PAZ040-043-044-047-072-242015-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-WYOMING PA-
249 PM EDT MON MAY 24 2004

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING
ARE MOVING ACROSS THE REGION...

SCATTERED THUNDERSTORMS, SOME WITH HEAVY RAIN AND FREQUENT
LIGHTNING, WILL BE ACROSS LACKAWANNA, LUZERNE, SOUTHERN WAYNE, AND
WYOMING COUNTIES THROUGH 4 PM. THESE STORMS HAVE THE POTENTIAL TO
STRENGTHEN AS THE AFTERNOON PROGRESSES, AND A FEW MAY BECOME SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHEAST
PENNSYLVANIA THIS AFTERNOON.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...SMALL HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. BE PREPARED TO
TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR
UPDATES FROM THE NATIONAL WEATHER SERVICE, OR VISIT OUR WEBSITE AT
WEATHER.GOV.
Special weather statement, May 24, 2:12 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT MON MAY 24 2004

NYZ009-017-018-242015-
CAYUGA NY-ONEIDA NY-ONONDAGA NY-
312 PM EDT MON MAY 24 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 307 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS NEAR SENECA
FALLS MOVING EAST AT 40 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL MOVE ALONG THE THRUWAY
CORRIDOR AND BE NEAR...WEEDSPORT AT 325 PM...JORDAN AT 335
PM...BALDWINSVILLE AND LIVERPOOL AT 345 PM...CICERO AT 400 PM... AND
ONEIDA LAKE AT 415 PM.

RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH ARE LIKELY
WITH THE THUNDERSTORM. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS
STORM.

GILT
Special weather statement, May 24, 3:06 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT MON MAY 24 2004

NYZ044-045-055-056-242100-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-
406 PM EDT MON MAY 24 2004

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WIND ABOUT 2 MILES WEST OF NEWARK
VALLEY....MOVING EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
NANTICOKE AT 415 PM.
WHITNEY POINT AROUND 425 PM.
SMITHVILLE FLATS AND WILLET AT 435 PM.

LOOK FOR WIND GUSTS TO 35 MPH AND SMALL HAIL WITH THE STORMS.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

GILT
Special weather statement, May 24, 3:08 PM EST, 49 minutes before
NYZ009-017-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250100-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT MON MAY 24 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SULLIVAN...TIOGA AND TOMPKINS.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Local storm report, May 24, 3:25 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MOSCOW                  41.34N 75.53W
05/24/2004  0.88 INCH        LACKAWANNA         PA   TRAINED SPOTTER

0417 PM     HAIL             CAMDEN                  43.34N 75.75W
05/24/2004  1.00 INCH        ONEIDA             NY   TRAINED SPOTTER

&&

XXX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
May 24, 3:57 PM EST
Where
Oneida County, 2 mi W of Westernville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.317, -75.417

Numerous trees down and a utility pole snapped in half from strong thunderstorm winds.

Thunderstorm Wind, Oneida

When
May 24, 3:57 PM EST
Where
Oneida County, New London
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.200, -75.600

Large trees and wires knocked down by thunderstorm winds.

Hail, Broome

When
May 24, 4:15 PM EST
Where
Broome County, Sanford
Measured
2 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.100, -75.483

60 mph wind gust estimated.

Thunderstorm Wind, Oneida

When
May 24, 4:15 PM EST
Where
Oneida County, Remsen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.333, -75.183

Several trees uprooted from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400702, 5400703, 5400704, 5400705.